Iowa, 2003

Hail in Iowa, July 31, 2003

July 31, 2003 · NWS ARX · 16 events in 4 counties and zones

Numerous reports of large hail were received from storm spotters, amateur radio operators, law enforcement officials and the general public. Hail ranged in size from dimes to golf balls and ping-pong balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
$31,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Numerous reports of large hail were received from storm spotters, amateur radio operators, law enforcement officials and the general public. Hail ranged in size from dimes to golf balls and ping-pong balls. Several farmers reported severe hail damage to corn and soybean fields. There were also several vehicles damaged by the large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 31, 1:28 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 31, 1:28 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
228 PM CDT THU JUL 31 2003

MAIN FORECAST CONCERN FOCUSES ON SHRA/TSRA CHANCES THROUGH THE
WEEKEND AND INTO NEXT WEEK. SHRA/TS CHANCES ASSOCIATED WITH
ANCHORED UPPER LOW AND COLD POOL ALOFT. TEMPERATURES MAY BE A
CHALLENGE TOO WITH SHOWERY ACTIVITY.

18Z DATA ANALYSIS SHOWS STACKED LOW ALONG THE BOUNDARY
WATERS OF MN WITH A SURFACE TROUGH RUNNING SOUTHWEST THROUGH
CENTRAL MN. CONVECTION CURRENTLY FIRING ALONG GOOD MOISTURE ADVECTION
AXIS IN ADVANCE OF THE TROUGH AND ALSO IN ADVANCE OF 50-55KT SPEED
MAX AT 500 MB ACROSS SOUTHEAST MN/NORTHEAST IA/AND SOUTHWEST WI. ETA
SOUNDINGS SHOWING AXIS OF 2000-3000J/KG CAPE RUNNING FROM CENTRAL WI
THROUGH SOUTHEAST MN AND NORTHEAST IA WHERE VIGOROUS CONVECTION IS
FIRING.

12Z 31JUL03 MODEL RUN SHOWS GFS AND ETA INITIALIZING WELL THIS
MORNING. ETA HAD A BETTER HANDLE ON SURFACE DEW POINTS THOUGH.
OTHERWISE...BOTH MODELS PRETTY MUCH IN AGREEMENT ON PLACEMENT AND
INTENSITY OF SURFACE AND UPPER LEVEL FEATURES THROUGH SAT 12Z. BY
SATURDAY AFTERNOON HOWEVER...GFS HAS RAPID INTENSIFICATION OF SURFACE
LOW OVER SOUTHEAST WI WHICH IS DUE TO SOME CONVECTIVE FEEDBACK
PROBLEMS. WILL STILL GO WITH GFS/ETA COMPROMISE THROUGH SATURDAY.

FOR TONIGHT...TROUGH...SPEED MAX...AND MOISTURE PLUME SHIFTS EAST OF
THE ENTIRE AREA BY 06Z. WILL INCREMENT GRIDS TO SHOW EASTWARD
TREND OF SHRA/TS THROUGH THE CWA. PRETTY DECENT SUBSIDENCE BEHIND
DEPARTING SHORTWAVE. THIS SHOULD PARTIALLY CLEAR SKIES ALLOWING
FOR SOME FOG FORMATION...ESPECIALLY IN WISCONSIN RIVER
VALLEY AREA WHERE SOME HEAVIER RAIN/HAIL FELL. WILL ADD THIS TO THE
GRIDS.

GENERAL COOLING TREND INTO THE WEEKEND AS UPPER LOW WITH COLD POOL
SLOWLY SINKS SOUTHEAST INTO NORTHERN WI. ETA SOUNDING CAPES RUNNING
IN THE 1000-1200J/KG RANGE BY FRIDAY AFTERNOON WITH 1000-850MB
LAPSE RATES IN THE 8-9C/KM RANGE. WITH WEAK FORCING...CONTINUE TO
EXPECT PULSE SHRA/TS ACTIVITY TO POP UP AGAIN AND LAST INTO THE
EVENING. ETA CONTINUES TO ROTATE A LARGE PIECE OF VORTICITY AND
ASSOCIATED H5-H3 PVA SOUTHEAST ACROSS THE AREA FRIDAY NIGHT...
CONTINUING CHANCES OF SHRA/TS MAINLY ACROSS THE NORTH. THIS IS
ALREADY TRENDED IN GRIDS AND WILL LEAVE AS IS. DIURNALLY DRIVEN COLD
POOL SHRA/TS CONTINUE INTO SATURDAY AND SUNDAY AS UPPER LOW
AND COLD POOL CONTINUES TO PINWHEEL ACROSS NORTHERN WI.

FOR DAYS 4 THROUGH 7 (MONDAY THROUGH THURSDAY)...MEDIUM RANGE
ENSEMBLES OF ECMWF/UKMET/GFS TENDING TOWARD FORMATION OF OMEGA BLOCK
ACROSS THE CONUS THROUGH THE PERIOD. THE GREAT LAKES/UPPER
MISSISSIPPI VALLEY AREA REMAINS ANCHORED IN THE COOL CYCLONIC FLOW
ALOFT ASSOCIATED WITH UPPER LOW THROUGH THURSDAY. GFS IN MORE DETAIL
SHOWS VARIOUS SPOKES OF ENERGY ROTATING AROUND BACKSIDE OF THE UPPER
LOW SUNDAY NIGHT THROUGH THURSDAY FOR MOSTLY DIURNALLY DRIVEN CHANCES
OF SHRA/TS. TEMPERATURES WILL RUN A FEW DEGREES BELOW NORMAL.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

DAS
Hazardous weather outlook, Jul 31, 12:05 PM CST, 2 hours 33 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
105 PM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL GRADUALLY MOVE INTO THE AREA
THIS AFTERNOON.  THIS WILL PRODUCE FAVORABLE CONDITIONS FOR SHOWERS
AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EARLY EVENING
HOURS. THE BEST CHANCE FOR SEVERE THUNDERSTORMS EXTENDS FROM A LINE
SOUTH AND EAST FROM NEAR BIG FLATS IN ADAMS COUNTY THROUGH
VIROQUA...TO NEAR CRESCO IN NORTHEAST IOWA. NORTH OF THIS LINE
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS AFTERNOON
AND EARLY EVENING HOURS. THE MAIN THREAT IS LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN OVER THE AREA FOR
THE NEXT COUPLE OF DAYS.  THIS WILL PROVIDE THE NEEDED INGREDIENTS
FOR ADDITIONAL SHOWERS AND THUNDERSTORMS.  THERE IS AN ISOLATED
CHANCE OF SEVERE STORMS FRIDAY...MAINLY DURING THE AFTERNOON AND
EARLY EVENING.  THE MAIN THREAT IS LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AS WELL
AS FRIDAY AFTERNOON AND EVENING.

DTJ

In the hours before

Local storm report, Jul 31, 11:56 AM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1256 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1253 PM    RISING SUN                WI   0.75 IN HAIL
07/31/03   CRAWFORD

SHEA
Local storm report, Jul 31, 12:06 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0106 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    GAYS MILLS                WI   0.75 IN HAIL
07/31/03   CRAWFORD                       REPORTED BY AMATEUR RADIO
                                          OPERATORS.

0105 PM    GAYS MILLS                WI   WIND DAMAGE
07/31/03   CRAWFORD                       TREES BLOWN DOWN IN GAYS
                                          MILLS. REPORTED BY AMATEUR
                                          RADIO OPERATOR.

SHEA
Local storm report, Jul 31, 12:13 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0113 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0107 PM    SOLDIERS GROVE            WI   0.75 IN HAIL
07/31/03   CRAWFORD                       REPORTED BY OBSERVER.

SHEA
Local storm report, Jul 31, 12:46 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0146 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    TRAVERA                   WI   0.75 IN HAIL
07/31/03   RICHLAND                       REPORTED BY THE GENERAL
                                          PUBLIC.

SHEA
Local storm report, Jul 31, 12:48 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0148 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0143 PM    MUSCODA                   WI   WIND DAMAGE
07/31/03   GRANT                          POWER LINES BLOWN DOWN
                                          ALONG WITH HALF INCH
                                          DIAMETER SIZE HAIL.
                                          REPORTED BY COUNTY SHERIFF.

SHEA
Local storm report, Jul 31, 1:29 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
229 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1223 PM    4 NE DE SOTO              WI   0.75 IN HAIL
07/31/03   VERNON

1223 PM    4 NE DE SOTO              WI   58 MPH TSTORM WIND
07/31/03   VERNON                         REPORTED BY SPOTTER. WIND
                                          GUST SPEED ESTIMATED.

1235 PM    DE SOTO                   WI   0.75 IN HAIL
07/31/03   VERNON                         REPORTED FROM ELEMENTARY
                                          SCHOOL.

1235 PM    DE SOTO                   WI   60 MPH TSTORM WIND
07/31/03   VERNON                         REPORTED BY WORKERS AT
                                          ELEMENTARY SCHOOL.

1253 PM    RISING SUN                WI   0.75 IN HAIL
07/31/03   CRAWFORD

0105 PM    GAYS MILLS                WI   0.75 IN HAIL
07/31/03   CRAWFORD                       REPORTED BY AMATEUR
                                          RADIO OPERATOR.

0105 PM    GAYS MILLS                WI   WIND DAMAGE
07/31/03   CRAWFORD                       TREES BLOWN DOWN IN GAYS
                                          MILLS. REPORTED BY AMATEUR
                                          RADIO OPERATOR.

0107 PM    SOLDIERS GROVE            WI   0.75 IN HAIL
07/31/03   CRAWFORD                       REPORTED BY OBSERVER.

0115 PM    TRAVERA                   WI   0.75 IN HAIL
07/31/03   RICHLAND                       REPORTED BY THE
                                          GENERAL PUBLIC.

0143 PM    MUSCODA                   WI   WIND DAMAGE
07/31/03   GRANT                          POWER LINES BLOWN DOWN
                                          ALONG WITH HALF INCH
                                          DIAMETER SIZE HAIL.
                                          REPORTED BY COUNTY SHERIFF.

SHEA

The radar

The La Crosse radar (KARX), 128 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

16 hail. Local standard time, as filed.

Hail, Chickasaw

When
July 31, 2:38 PM CST
Where
Chickasaw County, 5 mi W of Alta Vista
Measured
1.75 in hail
Crop damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
43.200, -92.533

Hail, Chickasaw

When
July 31, 2:43 PM CST
Where
Chickasaw County, 5 mi W of Alta Vista
Measured
1 in hail
Crop damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
43.200, -92.533

Hail, Howard

When
July 31, 2:50 PM CST
Where
Howard County, Elma
Measured
1.75 in hail
Property damage
$1,000
Crop damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
43.250, -92.450

Hail, Chickasaw

When
July 31, 2:50 PM CST
Where
Chickasaw County, 5 mi W of Alta Vista
Measured
1.5 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.200, -92.533

Hail, Howard

When
July 31, 2:51 PM CST
Where
Howard County, Cresco
Measured
1 in hail
Crop damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
43.383, -92.117

Hail, Howard

When
July 31, 2:57 PM CST
Where
Howard County, Cresco
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.383, -92.117

Hail, Winneshiek

When
July 31, 3:04 PM CST
Where
Winneshiek County, 2 mi SW of Kendallville
Measured
1 in hail
Crop damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
43.417, -92.067

Hail, Howard

When
July 31, 6:00 PM CST
Where
Howard County, 6 mi W of Chester
Measured
1.25 in hail
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
43.500, -92.483

Hail, Howard

When
July 31, 6:23 PM CST
Where
Howard County, 2 mi N of Cresco
Measured
1 in hail
Property damage
$1,000
Crop damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
43.417, -92.117

Hail, Winneshiek

When
July 31, 6:28 PM CST
Where
Winneshiek County, Kendallville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.433, -92.033

Hail, Howard

When
July 31, 6:30 PM CST
Where
Howard County, Cresco
Measured
0.88 in hail
Property damage
$800
Reported by
TRAINED SPOTTER
Coordinates
43.383, -92.117

Hail, Winneshiek

When
July 31, 7:20 PM CST
Where
Winneshiek County, 1 mi W of Ridgeway
Measured
1 in hail
Crop damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
43.300, -92.017

Hail, Winneshiek

When
July 31, 7:54 PM CST
Where
Winneshiek County, Kendallville
Measured
0.88 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
43.433, -92.033

Hail, Winneshiek

When
July 31, 7:55 PM CST
Where
Winneshiek County, 2 mi NE of Kendallville
Measured
1 in hail
Property damage
$2,000
Crop damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
43.450, -92.000

Hail, Chickasaw

When
July 31, 8:30 PM CST
Where
Chickasaw County, Bassett
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.067, -92.533

Hail, Floyd

When
July 31, 8:34 PM CST
Where
Floyd County, Charles City
Measured
1 in hail
Property damage
$3,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.067, -92.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375836, 5375837, 5375838, 5375841, 5375840, 5375839, 5375842, 5378907, 5375843, 5375844, 5378906, 5375845, 5375847, 5375846, 5378905, 5375848.